Member question: I am taking two different prescription medicines that have affected my weight. One, Adderall, a stimulant medication for narcolepsy and ADD, has made me lose my appetite and a lot of weight. The other is the Pill, which I have just yesterday resumed after a three-year break; this one made me put on 5-10 pounds back then. I hope they'll balance out, but my biggest fear now is that the weight I've lost includes muscle -- how can I tell? Thank you.
Weil: If you belong to a gym, they can measure your body fat with calipers. If you want to spend some money, you can purchase a special type of scale that works with bioelectric impedance. You can purchase one for $50 to $100, and that will tell you what percent of your body is fat compared to muscle. You won't know if you lost muscle, since you don't have a baseline body fat, but if you use it this week in four weeks you do it again, and you can start to see a pattern.
Another way would be to measure your circumferences or even at this moment, determine whether your clothes fit differently. Typically people will lose muscle from their shoulders and upper body first, so if a shirt fits looser through the shoulders it may be you've lost some muscle. Another circumference would be your waist. If you've lost muscle and gained some fat, your slacks might fit a little tighter.
The other thing to keep in mind is that whenever you lose weight, you almost always lose some muscle. In fact, you can lose up to 25% of your weight from muscle. So if you lose 10 pounds, two and a half pounds of that could be muscle.
That's why it's important to lift weights, particularly when you're on a weight-loss program, because muscle is the engine that burns calories and helps maintain metabolism. If you lose muscle, your metabolic rate might slow down and that will make it more difficult to lose more weight.